Feb 11, 2018 Latest post:
Jun 19, 2018
Welcome to our CaringBridge website. We are using it to keep family and friends updated in one place. We appreciate your support and words of hope and encouragement! As many of you know, both Cayla and Noah were diagnosed with a rare autoimmune disease called HSP (Henoch Shonlein Purpura) which is a form of vasculitis (inflammation that causes blood vessels in the skin, intestines, kidneys and joints to start leaking) in 2017. We have since learned that there is evidence of HSP in families, often siblings can both become ill, either at the same time, or one after the other, and most commonly it effects children between the ages of 2 and 11. In September 2017, right before Rosh Hashana, Noah had severe stomach pain, with sent us to the emergency room. After almost 8 days in the hospital without a diagnosis, several ultrasounds, CT scan and other diagnostic tests, the doctors were finally able to conclude HSP as the diagnosis. He was immediately put on an IV steroid, followed by an oral steroid for 8 weeks, with one more hospitalization right before Yom Kippur and close monitoring by a pediatric gastroenterologist during that time. Thankfully, Noah seems to have had a complete recovery, however episodes of HSP are known to come back within the first year of diagnosis, so we are very cautious. Just a few weeks after we celebrated Noah's last dose of his medication, Cayla noticed a strange rash on her legs, which we immediately suspected might be HSP, however at the time we had no idea that siblings could have the same immune response to whatever virus might have caused this in the first place. Thankfully, our pediatrician was extremely diligent and sent us back to the emergency room after Cayla's blood pressure was abnormally high for blood work and other testing. It was then confirmed that Cayla also has HSP and we immediately made follow up appointments with a pediatric rheumatologist (she was having joint pain and swelling) and pediatric nephrologist (to address the blood pressure and high level of protein in her urine). HSP is a very complicated disease with not a lot of data to direct guidelines for treatment, and because it effects multiple organs and systems within the body, it is very hard to find one specialist to handle the care completely. For Cayla, we were in a really difficult position because one doctor was telling us to continue to give her Motrin to help her tolerate the joint pain and another doctor was telling us not to give her Motrin because of the potential effect on the kidneys. Thankfully, she was also put on an oral steroid (with much fewer side effects than Noah) and started to feel better in January. Unfortunately, in mid January, Cayla was hospitalized for 5 days while her medical team attempted to control the inflammation which had spread throughout her body, needless to say, the staff on the pediatric floor at St. Barnabas know us pretty well by now! We also had an unexpected trip to the ER with Hannah in the middle of all this, but thankfully she's the 3rd child so she'll be just fine. Since coming home from the hospital, Cayla has showed a lot of improvement, she has gone back to school more regularly and has resumed most of her activities. She is immune suppressed so has been more susceptible to colds and viruses but we have seen our girl return to us over the last few weeks. Unfortunately, her nephrologist has not seen any decrease in the protein in her urine, which means there is still a lot of inflammation in her kidneys, so last Wednesday Cayla had a kidney biopsy, the procedure itself was a lot less scary than we thought, and Cayla is certainly more brave and resilient than Jesse and I are! On Friday, we learned that though her kidneys are functioning properly now, the inflammation is worse than we hoped, and she will need an IV infusion medication called Cytoxan, which is a chemo therapy drug that has many uses, one of which is to reduce inflammation. The reason her nephrologist wants to use this treatment is because she does not want to keep Cayla on a high dose of steroid for much longer and feels that Cytoxan, in conjunction with the steroid, her blood pressure medication, and other medications, followed by additional immunosuppressant medications, will reduce and reverse the inflammation in her kidneys. So, pending insurance authorization, on Thursday, Cayla will go back to St. Barnabas for the first of 3 rounds of this infusion which she will have once a month. The cumulative dose of this toxic medication is low, which we are grateful for, because we obviously have concerns about the long term implications, but we have full confidence in her doctor and have also spoken to a number of other physicians about this course of treatment. The possible immediate side effects of Cytoxan are nausea, vomitting, and hair loss, along with urine toxicity, so she will be given medication to offset those side effects. We are told she can resume all normal activities with caution, and she will see her nephrologist every 2 weeks for testing/monitoring. That's the medical crap! As for how we are doing, it depends on the day, or rather the hour. We are tremendously thankful for our family and our family of friends, we literally would not have survived the past several months without everyone's physical and emotional support, and cooking! We are humbled and honored to be part of such a caring extended community at Beth El , Golda Och Academy and SOMA and we know all of our children are very, very loved. We will do our best to update this website to keep everyone informed, thank you for continuing to reach to us and please let me know if you do not want to receive the email updates!